Hail, Wallace
- When
- July 31, 3:48 PM MST to 3:50 PM MST
- Where
- Wallace County, 6.65 mi S of Sunland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.785, -101.865
Trained spotter observed dime to penny sized hail.
During the afternoon, isolated thunderstorms developed and moved south along multiple outlfow boundaries in northwest Kansas. As a storm moved through Wallace County, it strengthened to produce up to penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon, isolated thunderstorms developed and moved south along multiple outlfow boundaries in northwest Kansas. As a storm moved through Wallace County, it strengthened to produce up to penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 258 PM MDT Fri Jul 31 2020 .SHORT TERM...(This evening through Sunday night) Issued at 232 PM MDT Fri Jul 31 2020 The forecast concern over the next few days is the possibility of thunderstorms over mainly far eastern Colorado and the immediately adjacent areas of southwest Nebraska and northwest Kansas. The high amplitude pattern remains over the U.S. through the weekend with the ridge of higher pressure extending from the high center over the southwest U.S. into the northern Rockies and adjacent high plains region. The upper flow over the central High Plains will remain northerly. This will bring a series of impulses showing up mainly as diurnally driven convective activity over the Rockies southward along the Front Range and into the western fringes of the High Plains region on Saturday and Sunday. This will interact with the surface trough in position along the Front Range to provide an additional focus for convective development. A Marginal Risk of severe thunderstorms each afternoon and evening over the western portions of the forecast area as a result with large hail and damaging wind being the main threats. The airmass in place at the surface under the upper high will moderate through Saturday with temperatures warming into the middle to upper 80s. On Sunday, the northerly flow will allow a cooler surface high pressure area to slip southward into the plains states with the back side of the surface high pushing southward through the forecast area. This will bring high temperatures back down to around 80 degrees. Overnight lows should remain in the middle 50s to around 60. .LONG TERM...(Monday through Friday) Issued at 143 PM MDT Fri Jul 31 2020 Starting the work week an upper level ridge remains amplified from the Desert Southwest into southern Canada. This ridge will likely diminish any potential chances for precipitation. Highs for Monday will remain cooler from the effects of the cold front passage the previous day with highs in the upper 70's to low 80's. Starting Tuesday the upper level ridge begins to shift off to the east leaving the Tri-State area in more northwesterly flow, in result allowing the potential for disturbances to affect the region. A disturbance coming off of the Front Range on Tuesday creates the risk for some thunderstorms and measurable precipitation during the afternoon and evening hours, uncertainty exists on exact locations and amount of precipitation. Going into Wednesday and towards the end of the forecast period, confidence becomes lower as the GFS has multiple disturbances tracking across the Central Plains. Right now its difficult to determine the strength and location of any potential rainfall as models also show a cutoff low from the Pacific Northwest which may impact the overall placement and strength of the disturbances. Upper level support for any instability should be present however and surface RH values around 50-55% should at lest create a risk for some precipitation in the region with high temperatures warming into the mid to upper 80's. This timeframe will need to be monitored until more certainty comes into place regarding the timing and strength of the disturbance. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1136 AM MDT Fri Jul 31 2020 VFR conditions with mostly clear skies and light winds are expected at MCK and GLD through the 18Z TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...TT AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 430 PM MDT Fri Jul 31 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 430 PM MDT Fri Jul 31 2020 /530 PM CDT Fri Jul 31 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Strong to potentially severe thunderstorms will be possible generally along the Colorado Kansas border for the remainder of the afternoon. Large hail and damaging wind gusts are the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A few strong to severe thunderstorms are possible over far eastern Colorado and the adjacent areas of southwest Nebraska and northwest Kansas during the afternoon and evening hours on both Saturday and Sunday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Goodland KS 433 PM MDT Fri Jul 31 2020 KSZ013-312300- Sherman KS- 433 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL 500 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Ruleton, moving south at 25 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of northwestern Sherman County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3953 10200 3955 10190 3939 10177 3935 10203 TIME...MOT...LOC 2232Z 348DEG 23KT 3947 10194 AW
The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
Trained spotter observed dime to penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903990.